Can someone please explain to me what "soft bipolar" is? I finally got to see my psych doc today, and he told me I had crossed over into "soft bipolar". He switched me from pristiq 50mg a day, which I had only been on for 3 days to Celexa 20mg in the morning and respardil, 1 mg at night. He said the respardil was to help me sleep and not wake up anxious. I am so confused right now my brain is going to explode. Anyone ever taken these? How do they work or did they work for you?
I have not heard the term "soft Bipolar" but perhaps he was saying it was a "soft call", like showing some of the symtoms??? There are catagories of Bipolar and the "softest" is named cyclothymia. Perhaps you can do some research on line?
I have not been on pristiq but I have taken Celexa and Risperdal. Celexa 20 mg. is the smallest millagram and it is an antidepressant. The Risperdal is an antiphyscotic and 1 mg. is also a small dose. Risperdal can be used in place of a mood stabilizer and is especially effective if you have issues with anger.
Hope this helps some.
From what I've read people with recurrent depressions but no obvious hypomanias or manias can be labeled as soft bipolar because they think recurrent depressions are part of the bipolar spectrum. People with 'soft' bipolar will often have - here comes a really technical term' "poop out" so antidepressants cease to be effective treatments or at best partial treatments. Will spend most of their time in depression and don't ever reach the clinical threshold for hypomanias. For example they may have one 'up' day when I think you need a week for it to be considered type 2 (can remember if it is a week or 3 days)
Cyclothymia is when you have both high and low symptoms but just not at a high enough level to be considered bipolar 1 or 2.
Sorry I don't know how to put it as a link so you'll have to type it out, but this is a very good article that talks about soft bipolar.
Good luck. Knowing what the beast is helps you to know how to treat it. Most of the lifestyle treatments such as keeping an orderly day, going to bed and waking at the same time, exercise, etc. will be helpful, and my guess is they've now put you on a mood stabilizer so that should help as well.
"Soft bipolar traits" are a relatively new concept in psychiatry, and they're still a bit controversial and not universally accepted. This website has a really good description of these signs, and actually the rest of the site is definitely worth checking out:
Right now, bipolarity is starting to be viewed by many as being more varied and nuanced that previously believed. As you might now, there are currently 3 widely accepted forms of bipolar disorder, that is, bipolar type I, bipolar type II, and cyclothymia. However, a spectrum view of bipolar disorder is becoming popular. For example, you can picture a line with unipolar depression (major depression only) at point A, and with full blown bipolar type I at the end of the line, point B. If a person has major depression only, then they will fall close to point A on the line. A person with bipolar type II, where there are major depressive episodes along with episodes of hypomania, will fall closer to point B, though not as close as someone who experiences full blown manic episodes along with their major depressive episodes. Somewhere on that spectrum, in between bipolar type II and unipolar depression, there can be a multitude of mood disorder manifestations that aren't quite "bipolar" (no full blown manic or hypomanic episodes), but they are a little "more" than unipolar depression. This is where the soft signs would theoretically come into play.
Technically, I'm not sure where cyclothymia would be placed, because neither full depressive or manic episodes are experienced in this disorder, just cycles between dysthymia/mild depression and hypomania. Have you been diagnosed with major depression, or with dysthymia? Soft bipolar signs with dysthymia would suggest that cyclothymia was potentially developing, instead of bipolar I or II.
Anyway, the presence of soft signs can possibly indicate that the patient may eventually develop a full bipolar disorder. Or, these signs might dictate that treatment methods should be slightly altered, given that traditional anti-depressants might not always work. Anti-depressants can also trigger hypomanic or manic episodes in susceptible individuals, but in your case, it seems that your pdoc is aware of this possibility and he/she is probably monitoring your response closely because of that.
As for the medications, Risperdal is an atypical anti-psychotic. As the name implies, they are used for the treatment of psychosis. However, right now they're also being prescribed to treat a wide range of other psychiatric conditions. Generally, anti-psychotis are very sedating, which is why they can be used as sleep aids. They can also sometimes have a mood-stabilizing effect, which can be helpful in the management of bipolar disorder. Unfortunately, anti-psychotics have a lot of other unpleasant side effects, including significant weight gain and agitation.
Pristiq and Celexa are both anti-depressants. More specifically, Pristiq is a relatively new SNRI (serotonin-norepinephrine reuptake inhibitor), and Celexa is an SSRI (selective serotonin re-uptake inhibitors). Response to anti-depressants varies from individual to individual, and they can be very tricky when used in bipolar disorder. Not everyone will respond to anti-depressants, so a lot of it is trial and error when trying to find the most helpful drug.
Make sure to ask your doctor about all of these concerns the next time you see him/her, especially about the reasoning behind saying that you have soft bipolar signs but not a bipolar disorder, and also about why he/she chose to prescribe an anti-psychotic for sleep instead of some of the more traditionally used drugs. In the mean time, check out that website, and do some research into the medications that have been prescribed just so you know what you're taking and how it may affect you in terms of side effects. Good luck!
What an excellent response to that post. Very clearly explained to me what Soft Biopolar was after just reading onl y one article. You said, in layman terms, exactly what the article said. Thank y ou for your initial reply to that post. It is people like you that spend the time doing so that helps so much others who just don't know. Thank you again.
bipolar disorder is classified as BP I, BP II , cyclothemia and NOS. Usually they refer to the case where the person has mild bipolar disorder like cyclothemia or BP III as soft bipolar.
as for Bipolar III, the person is not originally drowned into the illness i.e. not a classical case of BP he could have been dx OCD say, but underneath traits of BP so he will have had minor bipolar symptoms going back years, as many with late-onset bipolar do. Antidepressants or other meds initiate a permanent change in symptoms, causing them to become more extreme and cross the threshold into diagnosable - or clinical - bipolar disorder.
Some meds can do the above, and others can cause short-term bipolar
symptoms in some people. As I said, It could be that those people have some of the genetics of bipolar, but not enough for a diagnosis; but a course of cortisone, as a common example, can cause them to display strong symptoms. Many drugs, like antidepressants and cortisone, can also cause mood changes in people who have diagnosed bipolar.
But since medicine in general treats the symptoms and not the cause, the drugs are the same.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.